Your Child May Not Be Allergic to Penicillin

It is a fairly common scenario for an infant or young child to develop an ear infection or sore throat. Their pediatrician prescribes a penicillin antibiotic. Later, the child develops symptoms – a rash, an upset stomach, or a headache – and is labeled as a “penicillin allergy” by the doctor. From now on, only less effective (and more expensive) alternatives to antibiotics will be prescribed to this child. But many of these diagnosed children are not actually allergic.

Dr. Keith Cronan, a pediatrician and emergency room physician at Nemours Children’s Health in Delaware, says the frequency she encounters with patients labeled as allergic to penicillin is staggering.

“Over the years, I became wiser and said:“ What happened when they were diagnosed? “Says Cronan. “And a surprising number of times [they] said, ‘Well, my father’s mother has an allergy, or a brother or sister has an allergy.”

But according to the American Academy of Allergy, Asthma and Immunology (AAAAI), there is no predictable inheritance pattern for penicillin allergy, which means there is no reason for the allergic person’s biological family members to avoid penicillin as well. And that’s not all.

“Even if they had a reaction themselves, they still shouldn’t think with 100% certainty that it’s related to penicillin,” says Cronan. “If they had strep [throat] and got a rash the next day, [the rash] may have been caused by disease and not penicillin.”

The American Academy of Pediatrics (AAP) agrees, announcing in 2018 that over-labeling of antibiotic allergy in children “represents a huge burden on society” in both cost and health risks:

We now understand that most skin symptoms that are interpreted as drug allergies are probably caused by viruses or caused by drug-viral interactions, and they usually do not represent a long-term, drug-specific adaptive immune response to an antibiotic that the child has received. Since most antibiotic allergy labels acquired during childhood carry over into adulthood, over-labeling antibiotic allergies is a commitment that leads to unnecessary long-term health risks, costs, and antibiotic resistance.

In 2017, the AAP published a study in which 100 children at “low risk” of penicillin allergy, based on symptoms that led to the initial labeling (reported by their parents), were tested for allergies. Each child tested negative.

It is important to note that a true penicillin allergy, although rare, does exist. But these reactions are usually more severe and occur shortly after a dose is given — within minutes or hours. And parents should definitely check with their child’s pediatrician about any symptoms they experience while taking medication. But further investigation may prove that they are not actually at risk.

So what should the parents of a child with a pre-existing diagnosis of penicillin allergy do? Have their child’s pediatrician get tested in the office or refer them to a pediatric allergist for testing.

“Most pediatric allergists have a strong preference for testing,” says Cronan. “Because there may come a time when you need penicillin or its equivalent and you won’t be able to get it.”

Science journalist Teresa Carr describes the testing process for the New York Times :

This can include waiting a long time to see if anything happens, so take the time in a relaxed environment to while away the time. Most children are given an “oral test” when they are given a small amount of the drug and then, if there is no response, the rest of the dose. If nothing happens after an hour or so, you can go.

If your child has a history of severe symptoms such as swelling, shortness of breath, or rapid onset of hives, you should consult with an allergy specialist for a skin test.

All this also applies to adults diagnosed with allergies. If you have been labeled “allergies” your entire life, but you suspect that this is not a serious problem, consult your doctor about getting tested.

More…

Leave a Reply

Your email address will not be published. Required fields are marked *